Print “PDF version”

What’s New in the Patient Safety World

June 2019

FDA Boxed Warning on Sleep Meds

 

 

We’ve done many columns (see list below) on the unwanted side effects of sleep meds. They frequently are contributing factors to patient falls, delirium, and opioid-related respiratory depression. Sometimes we’ll see withdrawal syndromes in patients who have been receiving such drugs chronically. They may also play a role in predisposing some patients to aspiration. And they are a frequent contributor to events occurring in patients with sleep apnea. Some studies have suggested a link between sedative/hypnotic drugs and mortality, hip fractures, and emergency room visits.

 

And that is without going into detail about the anecdotal and sometimes sensationalized stories about someone doing bizarre things at night and having no recall while on sleep meds,

 

But the latter is what finally led to the FDA adding a “boxed warning” to several common prescription insomnia medicines (FDA 2019). While the FDA over the years has included warnings in prescribing information on several sedative/hypnotic drugs, it was these complex sleep behaviors that finally led to the more serious action just taken. Complex sleep behaviors include sleepwalking, sleep driving, and engaging in other activities while not fully awake. These complex sleep behaviors have also resulted in deaths.

 

According to the FDA, these behaviors appear to be more common with eszopiclone (Lunesta), zaleplon (Sonata), and zolpidem (Ambien, Ambien CR, Edluar, Intermezzo, Zolpimist) than other prescription medicines used for sleep.

 

The FDA notes that serious injuries and death from complex sleep behaviors have occurred in patients with and without a history of such behaviors, even at the lowest recommended doses, and the behaviors can occur after just one dose. They can also occur after taking these medicines with or without alcohol or other central nervous system depressants that may be sedating such as tranquilizers, opioids, and anti-anxiety medicines.

 

The FDA identified 66 cases of complex sleep behaviors occurring with these medicines over the past 26 years that resulted in serious injuries, including death. Those included 20 cases of death and 46 non-fatal cases (eg, falls, burns, near-drowning, exposure, gunshot wounds, and suicide attempts).

 

In addition to the boxed warning, the FDA will also require a “contraindication”, the agency’s strongest warning, to avoid use in patients who have previously experienced an episode of complex sleep behavior with eszopiclone, zaleplon, and zolpidem.

 

The FDA also repeats its reminder that all medicines taken for insomnia can impair driving and activities that require alertness the morning after use. Drowsiness is already listed as a common side effect in the drug labels of all insomnia medicines, along with warnings that patients may still feel drowsy the day after taking these products. Patients who take insomnia medicines can experience decreased mental alertness the morning after use even if they feel fully awake.

 

We hope you’ll take another look at some of our previous columns on safety issues with sleep meds. On the outpatient side, knowing and understanding how to promote good sleep hygiene is extremely important in helping patients avoid the need for such drugs in the first place. You need to help patients adopt practices that promote good nocturnal sleep. That includes things like counseling them about eating and drinking habits in relation to time of day (eg. avoiding caffeinated beverages at night or avoiding large volumes of fluid that will lead to awakening to void). And you need to make sure that noise and light levels are not barriers to sleep and that the ambient temperature is conducive to sleep. Similarly, activities earlier in the day may be important. Getting some exercise, particularly outdoors, may benefit sleep as well as overall health. Attention to patterns of any naps may also identify why a patient has trouble sleeping at night. And, always try to identify some of the factors that may be causing or contributing to insommia (eg. depression, anxiety, pain, etc.).

 

On the inpatient side, we need to do more to promote sleep but do it more in a non-pharmacological approach and minimize the use of sleep meds. That usually means putting in place various system fixes (eg. removing them from standardized order sets, using clinical decision support tools, etc.) that may help your prescribers use alternatives to sleep meds.

 

And, if your patient is already taking a sleep medication, consider deprescribing it. Our June 2018 What's New in the Patient Safety World column “Deprescribing Benzodiazepine Receptor Agonists” had links to several resources and guidelines on deprescribing these medications.

 

 

Some of our previous columns on safety issues associated with sleep meds and promoting sleep in inpatients:

 

August 2009               “Bold Experiment: Hospitals Saying No to Sleep Meds”

March 23, 2010           “ISMP Guidelines for Standard Order Sets”

May 2012                    “Safety of Hypnotic Drugs”

November 2012          “More on Safety of Sleep Meds”

March 2013                 “Sedative/Hypnotics and Falls”

June 2013                    “Zolpidem and Emergency Room Visits”

August 6, 2013           “Let Me Sleep!”

June 3, 2014                 “More on the Risk of Sedative/Hypnotics”

May 15, 2018              “Helping Inpatients Sleep”

June 2018                    “Deprescribing Benzodiazepine Receptor Agonists”

November 6, 2018      “More on Promoting Sleep in Inpatients”

 

 

Some of our past columns on deprescribing:

 

·       November 27, 2018 “Focus on Deprescribing”

·       March 19, 2019 “Updated Beers Criteria”

 

 

References:

 

 

FDA (US Food and Drug Administration). FDA adds Boxed Warning for risk of serious injuries caused by sleepwalking with certain prescription insomnia medicines. FDA Drug Safety Communication. FDA 4/30/2019

https://www.fda.gov/drugs/drug-safety-and-availability/fda-adds-boxed-warning-risk-serious-injuries-caused-sleepwalking-certain-prescription-insomnia

 

 

 

Print “PDF version”

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive